Pennsylvania, 2021

Flash Flood and Damaging Winds in Pennsylvania, July 12 to 13, 2021

July 12 to 13, 2021 · NWS CTP · 7 events in 4 counties and zones

Thunderstorms formed during the afternoon and evening of the 12th in an environment of moderate CAPE and moderate shear southeast of a stationary front. Thunderstorms initially formed as single cells, then formed into multicell clusters later in the event over the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$312,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms formed during the afternoon and evening of the 12th in an environment of moderate CAPE and moderate shear southeast of a stationary front. Thunderstorms initially formed as single cells, then formed into multicell clusters later in the event over the Lower Susquehanna Valley. Further north slower moving storms brought flooding around Mansfield in Tioga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 1:41 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 12, 1:41 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
241 PM EDT Mon Jul 12 2021

.SYNOPSIS...
High humidity and hot temperatures will occur for much of this
week and the upcoming weekend as well with temperatures above
normal most days. There will also be showers and thunderstorms,
mainly during the afternoons and evenings into the middle of the
week, some of which could contain gusty winds and locally heavy
rain.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Atmosphere beginning to refuel itself for another round or two
of thunderstorms this afternoon and evening. 0-3 KM Bulk shear
is about 10 kts weaker compared to Sunday, but layer PWATs are
very similar - in the 1.5 to 2 inch range. Hodographs are more
linear today per latest NAM/GFS soundings.

The heavy rain threat is back, too and per WPC's ERO and hi res
meso models, the focus for convection today appears to be where
it just rained from this batches of storms Sunday.

Not only did this rain likely lower the FFG, but it is also the
area pointed to by WPC and most mdl guidance as having the
heaviest rainfall this aftn- early tonight. Passing onto the
dayshift the call as to whether/not to issue a flash flood
watch. It looks like a 60/40 thing at this point, with juicy
airmass and the potential for 1-2" rain in an hour or so. But,
some uncertainty still exists in the placement of heaviest
rain/storms. Local guidance is to wait until a few hours before
the threat begins, allowing the CAMs to give us better and more-
focused guidance.

Convective initiation should be over the hill tops and near the
wavy-ill-defined boundary. The boundary appears to be over the
northern tier at 09Z. A lake-breeze boundary will also pop some
convection early this aftn. Storms in the ridge-and-valley
region will likely be going up around noon or 1 PM.

With plenty of sun across the south this morning, the heat
should get Lancaster Co and some of the urban areas nearby close
to 100 heat index. The coverage and duration of the 100 HI is
expected to be small and brief. Will hold off on a heat advy at
this point, too.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The evening convection will likely die off as it did Sun
evening, ending W-E through the late evening and being pretty
much gone about midnight. SOme heavy rain will still create the
risk of flooding through midnight. It will be another muggy
night with mins hold up at 70-75F in the east, and 65-70F
elsewhere. Fog is again possible as breaks in the clouds are
expected.

Tuesday should also hold strong SHRA/TSRA. The CAPE looks even
bigger (1500-2500), and shear similar. The flooding risk
remains about the same, and will be largely based on the
placement of the heaviest rain on Monday. Maxes will be a couple
of degs hotter, in the 80s and lower 90s. Thus, the risk for
the heat index to reach 100 is a little greater.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
We will remain in an unsettled weather pattern with almost daily
chances for rain through the weekend. We will be caught between
a ridge over the western Atlantic and a trough over the Great
Lakes with multiple shortwaves riding from the Ohio Valley
through the Northeast. Warm, moist air will stream into central
PA from the south with dewpoints in the mid to upper 60s from
Wednesday through Saturday which will support daily showers and
thunderstorms. The best chance for showers and storms will
generally be in the afternoon and evening. Given recent heavy
rains, flash flooding will remain a concern for places where the
ground is already saturated.

We may see some relief from the rain late in the weekend into
early next week as drier air moves in from the north and surface
high pressure builds in.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Earlier fog and shallow stratus has mixed out and expect a
several hour period of partly to mostly sunny skies to fuel the
airmass for areas of showers and thunderstorms during the mid
afternoon through early evening. Rinse and repeat with
convection fading late tonight with fog/low cloud restrictions
probable into early Tuesday morning.

Outlook...

Tue-Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Fri...Isolated P.M. showers/t-storms.

&&

.CLIMATE...
A daily record maximum rainfall of 2.17 inches was set at
Harrisburg yesterday (07-11-2021). This broke the old record of
1.40 inches set in 1920.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for PAZ004>006.
Flash Flood Watch until 2 AM EDT Tuesday for PAZ028-037-041-
042-046-049>053-056>059-063-065.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Martin/Gartner/Travis
AVIATION...Steinbugl
CLIMATE...
Hazardous weather outlook, Jul 12, 12:52 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
152 PM EDT Mon Jul 12 2021

PAZ004>006-131800-
Warren-McKean-Potter-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>026-033>036-045-064-131800-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-Adams-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong thunderstorms
will produce localized heavy rain and gusty wind this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-056>059-063-131800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-131800-
Lancaster-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong to severe
thunderstorms will produce localized heavy rain, gusty wind and
frequent lightning this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

The heat index may reach 100 Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-131800-
York-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-131800-
Juniata-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-131800-
Mifflin-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong to severe
thunderstorms will produce localized heavy rain, gusty wind and
frequent lightning this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 12, 1:15 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Mon Jul 12 2021

PAZ066-121915-
Lancaster PA-
215 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
315 PM EDT...

At 215 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 15 mph.

Torrential rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Quarryville, Gap, Atglen, Christiana, Georgetown, Kirkwood and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3983 7628 3989 7625 4003 7594 3996 7599
      3993 7598 3993 7600 3988 7599 3978 7619
TIME...MOT...LOC 1815Z 257DEG 14KT 3988 7615

Lambert
Special weather statement, Jul 12, 1:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EDT Mon Jul 12 2021

PAZ026-027-121900-
Huntingdon PA-Mifflin PA-
234 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 300 PM EDT...

At 233 PM EDT, Doppler radar indicated a strong thunderstorm near
Allensville, moving east at 35 mph.

Brief heavy rain is expected. Wind gusts up to 40 mph are possible.

Locations impacted include...
Belleville, Strodes Mills, Allensville and Barrville.

LAT...LON 4050 7797 4059 7796 4070 7764 4054 7761
TIME...MOT...LOC 1833Z 251DEG 29KT 4055 7792

DeVoir
Special weather statement, Jul 12, 1:36 PM EST, 44 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Mon Jul 12 2021

PAZ056-063-121900-
Perry PA-Cumberland PA-
236 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 300 PM EDT...

At 236 PM EDT, Doppler radar indicated a strong thunderstorm near
Colonel Denning State Park, moving east at 30 mph.

Very heavy rain is expected. Wind gusts over 40 mph are possible.

Locations impacted include...
New Bloomfield, Colonel Denning State Park, Loysville, Shermansdale,
Blain, Landisburg and New Germantown.

LAT...LON 4023 7759 4028 7757 4032 7764 4049 7720
      4031 7712 4024 7741
TIME...MOT...LOC 1836Z 250DEG 25KT 4029 7754

DeVoir
Special weather statement, Jul 12, 1:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Mon Jul 12 2021

PAZ035-036-063-064-121945-
Fulton PA-Adams PA-Franklin PA-Cumberland PA-
245 PM EDT Mon Jul 12 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FULTON...ADAMS...
FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 345 PM EDT...

At 241 PM EDT, Doppler radar indicated the leading strong
thunderstorms along a line extending from near Warfordsburg to near
Big Cove Tannery to near Mercersburg to Greencastle to near
Waynesboro to near Wayne Heights. Movement was northeast at 35 mph.

Torrential rain is expected.
Pea size hail and wind gusts up to 40 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Shippensburg, Greencastle,
Hampton, Guilford, St. Thomas, Carroll Valley, Fayetteville, Lake
Meade, Wayne Heights, Bonneauville, New Oxford, Mont Alto,
Mercersburg, Scotland, Lake Heritage, Rouzerville and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown.

If on or near an area lake or stream boating or fishing, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3972 7814 3984 7802 4009 7784 4014 7733
      4009 7716 4004 7707 3991 7697 3989 7698
      3972 7736
TIME...MOT...LOC 1841Z 232DEG 30KT 3974 7814 3980 7798 3982 7786 3981
7774 3976 7765 3971 7759

Lambert
Special weather statement, Jul 12, 1:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
259 PM EDT Mon Jul 12 2021

PAZ027-121930-
Mifflin PA-
259 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN COUNTY UNTIL
330 PM EDT...

At 259 PM EDT, Doppler radar indicated a strong thunderstorm over
Allensville, moving east at 15 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Lewistown, Burnham, Belleville, Highland Park, Yeagertown, Strodes
Mills, Juniata Terrace, Allensville, McVeytown, Longfellow and
Atkinson Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 7786 4045 7787 4050 7781 4055 7784
      4061 7779 4066 7754 4056 7752 4051 7761
      4049 7761 4040 7773
TIME...MOT...LOC 1859Z 264DEG 11KT 4051 7778

Jurewicz
Special weather statement, Jul 12, 2:17 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
317 PM EDT Mon Jul 12 2021

PAZ057-059-066-122000-
Lancaster PA-Lebanon PA-Dauphin PA-
317 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...LEBANON...
AND DAUPHIN COUNTIES UNTIL 400 PM EDT...

At 315 PM EDT, Doppler radar indicated a strong thunderstorm over
Highspire, moving northeast at 15 mph.

Torrential rain is expected. Rainfall rates of 1 to 2 inches are
possible in just 30 minutes. Pea size hail and wind gusts up to 50
mph are possible.

Locations impacted include...
Hershey, Elizabethtown, Middletown, Palmyra, Steelton, Hummelstown,
Campbelltown, Highspire, Royalton, Timber Hills, Mount Gretna
Heights, Lawn, York Haven, Mount Gretna, Three Mile Island, Penn
State Harrisburg, Harrisburg International Airport, Penn State
College Of Medicine, Hershey Park and Elizabethtown College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 7674 4017 7675 4020 7680 4020 7682
      4021 7683 4034 7656 4022 7640 4011 7671
TIME...MOT...LOC 1915Z 245DEG 13KT 4019 7679

Lambert

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 12, 2:20 PM EST
Where
Perry County, 2.79 mi S of Loysville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.330, -77.351

A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires.

Thunderstorm Wind, Perry

When
July 12, 2:25 PM EST
Where
Perry County, 2.06 mi NE of Elliotsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.403, -77.256

A severe thunderstorm with winds estimated near 60 mph brought down a tree on wires.

Thunderstorm Wind, Lancaster

When
July 12, 3:12 PM EST
Where
Lancaster County, 0.05 mi NNW of Florin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.121, -76.520

A severe thunderstorm with winds estimated near 60 mph brought down trees on wires on Bruce Ave.

Thunderstorm Wind, Dauphin

When
July 12, 3:17 PM EST
Where
Dauphin County, 2.14 mi SE of Inglenook
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.411, -76.898

A severe thunderstorm with winds estimated near 60 mph brought down trees on wires.

Thunderstorm Wind, Dauphin

When
July 12, 3:18 PM EST
Where
Dauphin County, 2.24 mi ESE of Inglenook
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.413, -76.894

A severe thunderstorm with winds estimated near 60 mph brought down a large tree on wires across Clarks Valley Rd.

Thunderstorm Wind, Lancaster

When
July 12, 4:25 PM EST
Where
Lancaster County, 0.56 mi SW of Gordonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.014, -76.138

A severe thunderstorm with winds estimated near 60 mph brought down trees on wires on Pequea Manor Rd.

Flash Flood, Tioga

When
July 12, 4:35 PM EST to July 13, 1:15 AM EST
Where
Tioga County, 1.68 mi SSE of Roseville to 2.77 mi NNW of Roseville
Cause
Heavy Rain
Property damage
$300,000
Reported by
State Official
Coordinates
41.849, -76.933

At 1935 EDT Tioga County is activating their EOC to an enhanced level due to flooding conditions throughout the county. Trailer park on Benedict Lane in Roseville is being evacuated, one foot of water and rising. Rt 660 in Delmar Township is flooded. Route 6 in Mansfield is flooding. Numerous roadways washed out and flooded. |At 2020 EDT Roseville area at 73 Benedict Road (in Mansfield) a Mobile Home Park is flooding, 10 residents are being evacuated to the Mansfield Fire Department. Route 549 and Route 6 in Roseville are underwater in multiple locations. Route 549 is passable, but has substantial debris on the roadway from the flooding. At 2246 EDT a total of 38 persons were evacuated from the Roseville area this evening. Route 549 remains closed. Route 6 has reopened. Route 287 has reopened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965052, 965053, 965056, 965055, 965054, 965057, 971585.